New Mexico, 2024Tornado and Flash Flooding in New Mexico, May 11, 2024
May 11, 2024 · NWS ABQ · 16 events in 9 counties and zones
An upper low over the Great Basin progressed east towards Colorado during the day Saturday. At the surface, a backdoor front pushed as far west as the Continental Divide with higher surface moisture across the Upper and Middle Rio Grande Valley and eastern New Mexico east of the front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper low over the Great Basin progressed east towards Colorado during the day Saturday. At the surface, a backdoor front pushed as far west as the Continental Divide with higher surface moisture across the Upper and Middle Rio Grande Valley and eastern New Mexico east of the front. Lift ahead of the upper low, interacting with the higher moisture along with high vertical wind shear resulted in the development of severe storms across central New Mexico with one storm spawning a tornado in the Jemez Mountains northeast of Battleship Rock. Storms then moved east into the highlands and plains of eastern New Mexico during the evening hours where they produced quarter to golf ball size hail. A storm that produced golf ball sized hail in southern Chaves County also caused some flash flooding along State Highway 13 and on the normally dry Rio Felix. Storms exited east into Texas by midnight.
Key Words: Tornado, Hail, Flash Flood, Thunderstorm Wind Gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 11, 10:47 AM MST, 58 minutes earlier.
Area forecast discussion, May 11, 10:47 AM MST, 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1147 AM MDT Sat May 11 2024
...New AVIATION...
.SYNOPSIS...
Issued at 248 AM MDT Sat May 11 2024
Today sees the best chances for scattered to numerous
showers and storms for the eastern two-thirds of northern and
central NM. A few of these storms could become strong to severe,
producing lightning, hail, gusty winds, and brief heavy downpours.
Drier conditions push in from the west Sunday, with showers and
storms holding on the longest through northeastern NM Sunday
evening. Scattered showers and storm chances return over northern
and central NM Monday and Tuesday afternoon as well, and likely
Wednesday as well. The question is how long will shower and storm
chances last into the latter half of next week?
&&
.SHORT TERM...
(Today through Sunday)
Issued at 248 AM MDT Sat May 11 2024
Active weather will continue today as a 565dm H5 low near Las Vegas
shifts east and interacts with moist southeasterly flow across NM.
Large-scale ascent associated with a broad 70 to 80 kt speed max
aloft will spread over low level convergence along a surface front
draped across central NM. Scattered showers and isolated storms are
expected to develop before sunrise today around the RGV then spread
northeast across the central mt chain throughout the day. A stable
airmass in place over eastern NM this morning with widespread low
stratus and patchy fog will limit surface-based instability
initially. However, that will change along the western periphery of
the airmass while a dryline-type scenario approaches from the west
and allows stronger forcing with surface-based instability to spread
east. The latest SPC convective outlook has a large 'Marginal Risk'
area from near ABQ and Santa Fe southeastward to Roswell today. The
main threat will be large hail an isolated severe wind gusts with
the strongest storms. The QPF pattern suggests storms will organize
into linear segments from southwest to northeast with cells training
over the same areas thru this evening. This will lead to bands of
higher QPF with a large disparity between folks who pick up more
than 0.50" and those who receive almost nothing. This will be
especially true around the RGV and central mt chain before storms
organize upstream into a large area of rain across northeast NM by
tonight. The latest WPC QPF shows widespread amounts in excess of 1"
over northeast NM with a 'Marginal Risk' for excessive rainfall in
place. Meanwhile, western NM will remain very dry and breezy today
with temps slightly below normal while eastern NM is cool and wet.
By late tonight, the upper low will have moved into southern CO with
widespread low clouds and patchy fog continuing across eastern NM
thru late Sunday morning. Rain and isolated storms may linger thru
sunrise as well around the Caprock of east-central NM. The focus
will then shift to afternoon showers and storms developing over the
higher terrain and northeast NM in the wake of the departing upper
low. This activity will move quickly southeast and may produce small
hail along with brief rain and localized strong winds thru late day.
Max temps will still be 5 to 10F below normal and blustery northwest
winds will make it feel even cooler.
&&
.LONG TERM...
(Sunday night through Friday)
Issued at 248 AM MDT Sat May 11 2024
Sunday night convection dies down over the northeastern
portion of NM with clearing conditions heading into Monday morning.
Outflow winds from convection over northeastern NM will likely
produce some gusty winds reaching as far as the central highlands
and Estancia Valley early Monday morning. Monday sees NM between the
exiting upper low to the east and a weak ridging pattern ahead of
the next upper low off the southern CA coast. Numerical model
guidance continues to favor enough mid-level moisture to generate
afternoon showers and thunderstorms over parts of central and
northern NM Monday and Tuesday afternoons. Small hail, gusty winds
and lightning will be the main hazard from any of these storms.
The extended portion of the forecast for Wednesday and beyond
remains uncertain. Numerical model guidance continues to resolve
multiple scenarios regarding how the upper low from the southern CA
coastline phases with a trough digging down the Intermountain West.
Near equal numbers of ensemble members have the trough closing off
over AZ and spending more time over the Desert Southwest compared
with a more progressive pattern. The first scenario would favor
continued cooler and wetter conditions over NM with a backdoor
frontal boundary bringing additional low-level moisture ahead of it
into NM. The more progressive scenario would see the trough stay
open and track eastward into TX by Thursday with drier air pushing
in from the west and bringing a relatively quick end to
precipitation chances over NM.
&&
.AVIATION...
(18Z TAFS)
Issued at 1010 AM MDT Sat May 11 2024
MVFR conditions will be associated with scattered to numerous
showers and storms today across north central and eastern NM.
Storms are forecast to move in on the ABQ Metro between 19-23Z.
KLVS will likely go down to IFR with higher chances for storms
this afternoon/evening. Areas of MVFR conditions in low stratus
will redevelop overnight across eastern NM, with lower IFR
probabilities. Improvement is forecast Sunday morning between
14-16Z. Both KFMN and KGUP are forecast to remain VFR through the
TAF period.
&&
.FIRE WEATHER...
Issued at 248 AM MDT Sat May 11 2024
There are no critical fire weather concerns for the next 7 days
outside elevated conditions today in the West Central Range and
Basin. Widespread wetting rainfall is likely for areas along and
east of the central mt chain thru tonight with light snow accums in
the northern high terrain above 10kft. A cool and unsettled weather
pattern may persist thru the middle of next week for northern and
eastern NM with daily rounds of showers and storms possible. There
are big model differences now by late next week so forecast
confidence deteriorates significantly beyond Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 72 41 72 43 / 30 20 20 0
Dulce........................... 64 35 66 30 / 90 20 50 5
Cuba............................ 66 41 64 37 / 70 20 40 5
Gallup.......................... 69 32 70 36 / 5 0 20 0
El Morro........................ 66 35 65 39 / 5 0 20 0
Grants.......................... 71 35 70 36 / 10 5 20 0
Quemado......................... 70 36 68 39 / 0 0 20 0
Magdalena....................... 73 44 70 45 / 20 0 20 0
Datil........................... 69 38 66 42 / 5 0 20 0
Reserve......................... 75 35 75 36 / 0 0 10 0
Glenwood........................ 79 46 79 50 / 0 0 5 0
Chama........................... 56 34 59 31 / 90 20 70 10
Los Alamos...................... 60 41 62 43 / 80 40 50 10
Pecos........................... 56 41 62 40 / 90 50 40 10
Cerro/Questa.................... 55 36 55 39 / 90 50 70 20
Red River....................... 50 30 52 30 / 90 50 90 20
Angel Fire...................... 50 31 54 27 / 80 60 70 20
Taos............................ 62 34 63 32 / 80 60 50 10
Mora............................ 53 35 60 35 / 90 60 50 10
Espanola........................ 69 43 68 40 / 80 40 40 10
Santa Fe........................ 62 42 63 43 / 80 50 40 10
Santa Fe Airport................ 66 44 67 41 / 80 40 30 10
Albuquerque Foothills........... 71 48 72 50 / 70 30 20 5
Albuquerque Heights............. 72 49 74 48 / 60 20 20 0
Albuquerque Valley.............. 74 48 76 48 / 50 20 20 0
Albuquerque West Mesa........... 73 50 73 48 / 60 20 20 0
Belen........................... 77 46 77 44 / 40 10 10 0
Bernalillo...................... 72 49 74 47 / 70 30 20 0
Bosque Farms.................... 75 47 76 44 / 50 10 20 0
Corrales........................ 73 49 75 48 / 60 20 20 0
Los Lunas....................... 75 48 76 45 / 50 10 20 0
Placitas........................ 69 46 69 48 / 70 30 20 5
Rio Rancho...................... 72 48 73 48 / 60 20 20 0
Socorro......................... 82 51 81 50 / 10 5 10 0
Sandia Park/Cedar Crest......... 60 41 63 45 / 80 40 30 5
Tijeras......................... 65 43 67 45 / 70 30 30 5
Edgewood........................ 64 41 67 40 / 80 40 20 0
Moriarty/Estancia............... 67 41 69 37 / 70 40 20 0
Clines Corners.................. 59 40 64 38 / 80 50 20 10
Mountainair..................... 70 41 69 42 / 50 20 20 5
Gran Quivira.................... 71 43 69 41 / 40 20 20 0
Carrizozo....................... 78 48 75 49 / 30 10 10 0
Ruidoso......................... 69 44 68 44 / 40 20 20 0
Capulin......................... 52 39 59 39 / 90 70 80 20
Raton........................... 54 40 64 38 / 90 60 70 20
Springer........................ 55 41 65 38 / 90 60 50 20
Las Vegas....................... 52 40 64 38 / 90 70 30 10
Clayton......................... 59 45 68 46 / 80 70 60 30
Roy............................. 54 44 66 43 / 90 80 50 20
Conchas......................... 61 50 73 45 / 90 90 20 10
Santa Rosa...................... 60 48 70 43 / 80 70 10 10
Tucumcari....................... 62 49 75 46 / 80 80 30 20
Clovis.......................... 64 51 78 50 / 80 70 20 10
Portales........................ 65 51 80 48 / 80 70 10 10
Fort Sumner..................... 64 51 77 46 / 80 70 10 10
Roswell......................... 74 58 86 55 / 50 40 5 0
Picacho......................... 68 50 78 47 / 40 20 10 0
Elk............................. 71 47 77 45 / 30 20 10 0
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...42
LONG TERM....24
AVIATION...11
In the hours before
Special weather statement, May 11, 11:28 AM MST, 17 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1228 PM MDT Sat May 11 2024
NMZ219-111900-
Middle Rio Grande Valley/Albuquerque Metro Area-
1228 PM MDT Sat May 11 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN SANDOVAL AND BERNALILLO
COUNTIES THROUGH 100 PM MDT...
At 1227 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of South Valley, or 15 miles southwest of Albuquerque,
moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Northwestern Albuquerque, southwestern Rio Rancho, Los Ranchos De
Albuquerque, Paradise Hills, and North Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3517 10659 3492 10687 3499 10700 3500 10700
3501 10702 3507 10699 3509 10697 3512 10697
3533 10688
TIME...MOT...LOC 1827Z 215DEG 27KT 3502 10690
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
16/12Event by event
11 hail, 2 flash flood, 1 tornado, 1 high wind, 1 thunderstorm wind. Local standard time, as filed.
Hail, Bernalillo
- When
- May 11, 11:45 AM MST to 11:54 AM MST
- Where
- Bernalillo County, 4.84 mi SE of (Aeg)double Eagle Ii Airport
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.090, -106.740
A thunderstorm produced pea to penny sized hail across southwest sections of Albuquerque.
Tornado, Sandoval
- When
- May 11, 11:53 AM MST to 11:54 AM MST
- Where
- Sandoval County, 7.07 mi ENE of Jemez Spgs to 7.26 mi ENE of Jemez Spgs
- Rating
- EFU
- Path length
- 0.25 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 35.820, -106.580
Damage survey used video submitted to broadcast media to pinpoint the location of the tornado however the survey found few if any damage indicators for a damage rating. The only tree damage may have been from prior high winds and fire. A couple of ranches and residents along with a neighborhood to the SE of the location did not have any damages or downed trees in a pattern consistent with tornado damage. Other roads were restricted, and the survey could not access areas where tornado damage was suspected. Elevation at the location of the tornado was 8150 feet.
Hail, Sandoval
- When
- May 11, 12:15 PM MST to 12:27 PM MST
- Where
- Sandoval County, 0.56 mi E of Jemez Pueblo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.620, -106.720
A severe thunderstorm produced nickel to quarter size hail in Jemez Pueblo.
Hail, Los Alamos
- When
- May 11, 1:06 PM MST to 1:17 PM MST
- Where
- Los Alamos County, 0.89 mi SE of Los Alamos
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.880, -106.300
Los Alamos Sky Cam and pictures from local residents showed significant accumulations of pea to penny size hail in downtown Los Alamos from a thunderstorm. Hail accumulation depth looked to be around 2 to 3 inches based on tire track marks on the road.
High Wind, Northwest Plateau
- When
- May 11, 1:53 PM MST to 1:54 PM MST
- Where
- Northwest Plateau forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.045, -108.291 (the zone’s center; the record gives no point)
A high wind gust of 60 mph was recorded at the Farmington Four Corners Regional Airport, likely from nearby showers.
Thunderstorm Wind, Torrance
- When
- May 11, 3:18 PM MST to 3:25 PM MST
- Where
- Torrance County, 0.57 mi W of (Cqc)clines Corners
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.000, -105.670
A wind gust of 62 mph was observed at Clines Corners ahead of a thunderstorm complex.
Hail, Chaves
- When
- May 11, 4:27 PM MST to 5:00 PM MST
- Where
- Chaves County, 11.8 mi WNW of Lake Arthur
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.080, -104.550
A resident near the Roswell Correctional Facility reported golf ball sized hail from a severe thunderstorm moving east across southern Chaves County.
Flash Flood, Chaves
- When
- May 11, 4:30 PM MST to 5:00 PM MST
- Where
- Chaves County, 12.8 mi WNW of Lake Arthur to 10.97 mi WNW of Lake Arthur
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 33.090, -104.563
Flash flood waters inundated four culverts beneath State Highway 13 and overtopped the Highway 101 near Brady Road. A 4 foot cattle fence was destroyed, damage is an estimate. The debris field was 2 to 3 feet deep.
Hail, Guadalupe
- When
- May 11, 4:41 PM MST to 4:51 PM MST
- Where
- Guadalupe County, 7 mi N of Pintada
- Measured
- 1.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.980, -105.090
A storm chaser travelling along Interstate 40 reported ping pong ball size hail from a severe storm moving east along the interstate.
Flash Flood, Chaves
- When
- May 11, 4:45 PM MST to 5:30 PM MST
- Where
- Chaves County, 2.12 mi WNW of Hagerman to 3.4 mi WSW of Hagerman
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.126, -104.366
Sheriffs Office reported the normally dry Rio Felix overtopped Morgan Road west of Hagerman. Lincoln and Cherokee Roads were also flooded. Roads were closed due to dangerous flows.
Hail, Chaves
- When
- May 11, 4:46 PM MST to 5:07 PM MST
- Where
- Chaves County, 5.33 mi NW of Lake Arthur
- Measured
- 1.75 in hail
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 33.050, -104.440
Golf ball size hail from a severe thunderstorm moving east across southern Chaves County damaged a car travelling along U.S. Highway 285.
Hail, Guadalupe
- When
- May 11, 5:25 PM MST to 5:34 PM MST
- Where
- Guadalupe County, Santa Rosa
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.940, -104.680
Local law enforcement reported a severe thunderstorm producing golf ball size hail in Santa Rosa.
Hail, Guadalupe
- When
- May 11, 5:29 PM MST to 5:40 PM MST
- Where
- Guadalupe County, 1.49 mi SSE of Santa Rosa
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.920, -104.670
A local resident south of Santa Rosa reported quarter size hail from a severe thunderstorm moving east.
Hail, Guadalupe
- When
- May 11, 6:47 PM MST to 7:00 PM MST
- Where
- Guadalupe County, 4.48 mi ESE of Puerto de Luna
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 34.800, -104.550
A CoCoRaHS observer reported pea to quarter size hail a few miles east southeast of Puerto De Luna. The storm produced hail accumulation depth of up to 4 inches in some places.
Hail, Quay
- When
- May 11, 8:22 PM MST to 8:30 PM MST
- Where
- Quay County, 9.26 mi SSW of San Jon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.980, -103.370
A severe thunderstorm produced quarter size hail a few miles north of Wheatland.
Hail, Curry
- When
- May 11, 9:19 PM MST to 9:23 PM MST
- Where
- Curry County, 2.15 mi SSE of Broadview
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.790, -103.210
A thunderstorm produced up to penny size hail a few miles south of Broadview.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Pennsylvania, May 11, 2024$85,000 · EF2 · 15 events
- Tornadoes and Damaging Winds in Maryland, May 11, 2024$2.1 million · EF1 · 9 events
- Tornado and Hail in West Virginia, May 11, 2024$300,000 · EF1 · 4 events
- Flash Flooding and Flood in Texas, May 11 to 12, 2024$153,000 · 2 in hail · 35 events
- Damaging Winds in Florida, May 11, 2024$28,000 · 50 kt wind · 3 events
- Flash Flood and Flooding in Puerto Rico, May 11 to 12, 2024$23,000 · 5 events
- Hail in Ohio, May 11, 20241.5 in hail · 13 events
- Coastal Flood in Maryland, May 11 to 12, 20242 events
- Winter Weather in Colorado, May 11 to 12, 20242 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, May 11, 20241 event
- Dense Fog in Colorado, May 11, 20241 event
- Tornado in Ohio, May 11, 2024$5,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166900, 1167032, 1166902, 1166904, 1166696, 1167033, 1167034, 1167044, 1167037, 1167046, 1167036, 1167039, 1167040, 1167041, 1167042, 1167043.